Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Hypothermia and Excessive Sweating Following Intrathecal Morphine in a Parturient Undergoing Cesarean Delivery

Sayyid, Sahar S. M.D.,F.R.C.A.; Jabbour, Dima G. M.D.; Baraka, Anis S. M.D.,F.R.C.A

Regional Anesthesia and Pain Medicine: March-April 2003 - Volume 28 - Issue 2 - p 140–143
Case Reports

Objective: Intrathecal morphine has been used for the relief of postoperative pain following cesarean delivery. We report a case of postoperative hypothermia down to 33.6°C associated with excessive sweating in patient undergoing elective cesarean delivery under spinal bupivacaine anesthesia who received intrathecal morphine for postoperative pain management.

Case Report: A healthy 31-year-old multigravida presented for elective cesarean delivery. Following prehydration with 500 mL hemaccel, she had a subarachnoid block, using hyperbaric bupivacaine 12 mg and morphine 200 μg, via a 25-gauge Whitacre needle. In the recovery room, 3 hours after induction of spinal anesthesia, the patient's sublingual temperature was 33.6°C and she was noted to be sedated and sweating excessively. During the next 2 hours, the patient was still hypothermic despite active warming. She also complained of severe nausea, vomiting, and moderate pruritis. Following administration of naloxone 400 μg sedation, vomiting, and pruritis were relieved. Also, the patient experienced excessive shivering, and her body temperature started to increase in association with a concurrent decrease of sweating. The postoperative hypothermia and excessive sweating in our patient may be related to the cephalad spread of the intrathecal morphine within the cerebrospinal fluid (CSF) to reach the level of opioid receptors in the hypothalamus, causing a perturbation of the thermoregulatory center. This effect could be counteracted by administration of naloxone.

Conclusions: Intrathecal morphine may cause disruption of thermoregulation resulting in hypothermia associated with excessive sweating. Reg Anesth Pain Med 2003;28:140-143.

From the Department of Anesthesiology, American University of Beirut Medical Center, Beirut, Lebanon.

Accepted for publication January 15, 2003.

Reprint requests: Anis Baraka, M.D., F.R.C.A., Professor & Chairman, Department of Anesthesiology, American University of Beirut Medical Center, PO Box 11 0236 Beirut, Beirut, Lebanon. E-mail: abaraka@aub.edu.lb

©2003 American Society of Regional Anesthesia and Pain Medicine